Kansas, 2017Damaging Winds in Kansas, July 6, 2017
July 6, 2017 · NWS GLD · 2 events in 1 county or zone
A couple severe wind gusts were reported with one of the thunderstorms in a southward moving line in Cheyenne County. The strongest wind gust reported was 64 MPH near Bird City.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A couple severe wind gusts were reported with one of the thunderstorms in a southward moving line in Cheyenne County. The strongest wind gust reported was 64 MPH near Bird City. The thunderstorm winds were strong enough to cause blowing dust, which reduced the visibility to a quarter mile near Bird City.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 6, 5:28 PM CST, 17 minutes earlier.
Area forecast discussion, Jul 6, 5:28 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
528 PM MDT Thu Jul 6 2017
.SHORT TERM...(This evening through Friday)
Issued at 200 PM MDT Thu Jul 6 2017
Scattered thunderstorms will develop in northeast Colorado later
this afternoon near the Cheyenne Ridge and Palmer Divide, aided by
a weak shortwave trough coming over the upper ridge. More isolated
storms may also develop along a surface trough/cold front located
roughly from Limon northeast to near McCook. Storms will move east
this evening into the remainder of the area, but weakening as
they enter a more stable airmass towards sunset. Best chance for
severe storms will be in northeast Colorado early, with damaging
wind and hail up to quarter size, given deeply mixed/inverted V
soundings and weak instability. Activity should be done by 06z.
Cold front will slowly sag south and west across the area, and by
Friday afternoon be located near a Limon to Scott City line.
Scattered thunderstorms will develop near the front, as well as in
the post frontal upslope environment, aided again by weak
shortwave energy coming over the persistent upper ridge.
Instability will be stronger compared to today, up to 2000 j/kg,
as will be the deep layer shear which will be around 40kts, both
parameters maximized along/north of the surface front. As a result,
may see more of a threat for severe storms, including a few supercells
capable of producing large hail. LCLs are a little high for tornadoes,
but with the surface boundary in the area and good directional
shear, one cannot be totally ruled out. Temperatures will be
slightly cooler behind the front, but still expecting lower to
middle 90s, with upper 90s to lower 100s in far southwestern areas
south of the front.
.LONG TERM...(Friday night through Thursday)
Issued at 139 PM MDT Thu Jul 6 2017
During the period the pattern still remains the same. A strong upper
level ridge over the western U.S. is producing northwesterly winds
aloft over the Tri-State region. The models are showing a series of
strong shortwave troughs moving over the region during the onset of
this period. The models are also showing strong vorticity advection
associated with these shortwaves so the chances of showers and
thunderstorms on Friday night are good. Saturday will see some
lingering showers and thunderstorm in the region as these shortwaves
continues to move out of the area.
Sunday, the upper level ridge shifts more to the east and the upper
level flow become more zonal over the northern U.S. by the end of
the period. This will produce mostly dry conditions for the region
from Sunday through the end of the period. The only question is
Tuesday afternoon and night. The builder is calling for some showers
and thunderstorms during this time. Looking at the models it is
possible that a leeside trough is coming off the Front Range. Do not
see any reasons to change anything at this time and we will look
at the next couple of runs to see if it shows the same thing.
Temperatures on Saturday will be close to normal and then they climb
to well above normal for the rest of the period. Some areas will see
high temperatures around and slightly above 100 by Monday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 528 PM MDT Thu Jul 6 2017
VFR conditions should prevail at both KGLD and KMCK terminals
through the TAF period. Thunderstorm activity across southwest
Nebraska and expanding into northwest Kansas will impact both
terminals early in the TAF period with coverage decreasing later
this evening. I couldn't rule out strong to severe thunderstorms
with hail and winds 50kt or higher, but based on current coverage
of stronger activity I am not confident enough to introduce winds
stronger than 30kt at this time in TAFs. Another round of
thunderstorms is possible Friday afternoon into the evening, but
at this range and projected coverage I am holding off on
introduction. Winds eventually shift to the east-southeast as a
front moves into the region Friday morning, with prevailing winds
10-12kt possible.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...024
LONG TERM...BW
AVIATION...DR
Hazardous weather outlook, Jul 6, 10:41 AM CST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1041 AM MDT Thu Jul 6 2017
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1041 AM MDT Thu Jul 6 2017 /1141 AM CDT Thu Jul 6 2017/
This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
From late this afternoon through the evening hours, strong to severe
thunderstorms will be possible along and north of a line from
Flagler to Colby to Hill City. The main threats will be damaging
winds and large hail.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...
From Friday afternoon into the overnight hours, severe thunderstorms
will be possible across the entire area. Large hail and damaging
winds will be the main threats. However, a tornado or two cannot be
ruled out.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
In the hours before
Special weather statement, Jul 6, 4:33 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
433 PM MDT THU JUL 6 2017
NEZ079>081-062315-
Red Willow NE-Hitchcock NE-Dundy NE-
433 PM MDT THU JUL 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RED WILLOW...HITCHCOCK
AND DUNDY COUNTIES UNTIL 515 PM MDT/615 PM CDT/...
At 433 PM MDT/533 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles east of Hayes
Center to 17 miles northeast of Wray. Movement was southeast at 25
mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
McCook, Benkelman, Trenton, Culbertson, Palisade, Stratton and
Haigler.
LAT...LON 4009 10040 4001 10201 4035 10205 4035 10058
TIME...MOT...LOC 2233Z 316DEG 22KT 4048 10081 4027 10200
Lockhart
Special weather statement, Jul 6, 5:19 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
519 PM MDT THU JUL 6 2017
COZ091-092-062345-
Kit Carson County CO-Cheyenne County CO-
519 PM MDT THU JUL 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND SOUTH
CENTRAL KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 545 PM
MDT...
At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Stratton, moving south at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of north central
Cheyenne and south central Kit Carson Counties in east central
Colorado.
This includes the following highways...
Interstate 70 in Colorado between mile markers 429 and 434.
Highway 385 between mile markers 161 and 167.
LAT...LON 3922 10284 3930 10233 3897 10227 3891 10280
TIME...MOT...LOC 2318Z 351DEG 9KT 3913 10254
Lockhart
Special weather statement, Jul 6, 5:34 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
534 PM MDT THU JUL 6 2017
COZ090-070015-
Yuma County CO-
534 PM MDT THU JUL 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 615 PM
MDT...
At 533 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Eckley, or 9 miles southeast of Yuma, moving
southeast at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Yuma, Eckley, Abarr, Heartstrong and Vernon.
This includes Highway 385 between mile markers 222 and 238.
LAT...LON 3978 10206 3977 10280 4000 10280 4000 10279
4014 10280 4016 10234
TIME...MOT...LOC 2333Z 320DEG 14KT 4005 10258
LockhartThunderstorm Wind, Cheyenne
- When
- July 6, 5:45 PM CST
- Where
- Cheyenne County, 5 mi NE of Bird City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.801, -101.463
Wind gusts up to 60 MPH were estimated from the storm. Blowing dust also accompanied the wind gusts.
Thunderstorm Wind, Cheyenne
- When
- July 6, 5:52 PM CST
- Where
- Cheyenne County, 1.7 mi WSW of Bird City
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.743, -101.561
Reported at the Bird City airport. The thunderstorm winds also caused blowing dust to reduce the visibility to a quarter mile.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 6 to 8, 201720 deaths · 1 event
- Hail and Damaging Winds in Wisconsin, July 6, 2017$4.4 million · 3.5 in hail · 24 events
- Damaging Winds and Lightning Strikes in Georgia, July 6, 2017$115,000 · 55 kt wind · 14 events
- Hail and Damaging Winds in Wisconsin, July 6 to 7, 2017$44,000 · 1.25 in hail · 17 events
- Flash Flood and Hail in Minnesota, July 6, 2017$75,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Michigan, July 6, 2017$39,000 · 1 in hail · 8 events
- Flood and Damaging Winds in Kentucky, July 6, 2017$20,000 · 56 kt wind · 14 events
- Hail and Damaging Winds in Michigan, July 6, 2017$23,000 · 61 kt wind · 9 events
- Damaging Winds and Lightning Strike in Virginia, July 6, 2017$22,000 · 50 kt wind · 10 events
- Tornado in Minnesota, July 6, 2017EF1 · 1 event
- Damaging Winds in Louisiana, July 6, 201753 kt wind · 22 events
- Damaging Winds and Heavy Rain in South Carolina, July 6, 2017$200 · 60 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713335, 713336.